Montana, 2007

Flooding in Montana, June 1 to 2, 2007

June 1 to 2, 2007 · NWS GGW · 2 events in 2 counties and zones

Additional heavy rainfall after a record wet May caused the Antelope Creek in southern Valley County to come out of it's banks during the early morning hours of the 1st. The creek was overrunning portions of Billingsley Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Additional heavy rainfall after a record wet May caused the Antelope Creek in southern Valley County to come out of it's banks during the early morning hours of the 1st. The creek was overrunning portions of Billingsley Road. The Tallow Creek in southern Phillips County also came out of it's banks and washed out a gravel road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 1, 1:57 AM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 1, 1:57 AM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
257 AM MDT FRI JUN 1 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
EARLY MORNING WATER VAPOR IMAGERY CONTINUED TO SHOW A CLOSED UPPER
LOW ACROSS SOUTH DAKOTA WITH A WELL DEFINED DRY SLOT WRAPPING
ACROSS OUR SOUTHEASTERN ZONES AND INTO THE CIRCULATION CENTER.
THIS SYSTEM HAS MORE THAN OVERSTAYED ITS WELCOME AND WILL SLOWLY
DEPART THE REGION STARTING TONIGHT. MAIN DEFORMATION ZONE ACROSS
PHILLIPS AND PETROLEUM COUNTIES HAS CONTINUED TO WEAKEN WITH ONLY
A FEW LIGHT RAIN BANDS LEFTOVER.

IN THE NEAR TERM...IR FOG CHANNEL IS REVEALING AN EXPANDING
LIFR STRATUS LAYER FROM ISN SOUTHWEST TO GGW THANKS TO SUFFICIENT
CLEARING AND DEWPOINTS NEAR 10C. WENT AHEAD AND INTRODUCED PATCHY
FOG WORDING FOR EARLY THIS MORNING ACROSS THE EASTERN HALF OF THE
CWA AS SOME AREAS MAY SEE THIS DECK LOWER TO THE SURFACE AT/AROUND
SUNRISE.

OTHERWISE...PRECIPITATION CHANCES WERE LOWERED TODAY WITH JUST
CHANCE/SLIGHT CHANCE WORDING AS UPPER LOW ADVANCES SLOWLY
EASTWARD. REDUCED SKY COVER AS WELL AREA WIDE GIVEN CONTINUED
DECAY OF DEFORMATION ZONE AND SUBSIDENCE WITHIN DRY SLOT. THREAT
FOR ADDITIONAL SMALL STREAM FLOODING IS NOT FORESEEN. TEMPERATURES
TRICKY TODAY AS CLOUD COVERAGE AND EVOLUTION WILL BE DIFFICULT TO
PINPOINT. FOR NOW...WENT WITH COOLER VALUES ACROSS THE SOUTHEAST AND
FAR WEST.

POP CHANCES WIND DOWN TONIGHT AND EXPECT CLEARING SKIES TO
RAPIDLY TAKE FOOT FROM WEST TO EAST BY EARLY SATURDAY AHEAD OF
UPPER RIDGING. THREAT STILL EXISTS FOR A FEW MORNING SHOWERS AND
ISOLATED AFTERNOON STORMS ACROSS THE FAR EAST ON SATURDAY AHEAD OF
A ROGUE SHORTWAVE TROUGH WRAPPING AROUND THE UPPER LOW...BUT MOST
AREAS WILL SEE A PLEASANT WARMING TREND WITH LIGHT WINDS. UPPER
RIDGING REMAINS JUST TO OUR WEST ON SUNDAY...BUT 850MB TEMPS STILL
MANAGE TO RISE A FEW DEGREES FROM SATURDAY WARRANTING HIGHS IN THE
LOW 80S MOST PLACES. MCZ

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
PERIOD STARTS OFF WITH A RIDGE OVER THE WESTERN STATES THAT BECOMES
FLATTENED BY LATE TUESDAY AS A PACIFIC TROUGH MOVES IN. THE MODELS
WERE RATHER INCONSISTENT BEYOND THIS POINT AS THEY ARE HAVING A HARD
TIME RESOLVING A TROPICAL SYSTEM THAT MOVES UP THE EASTERN SEABOARD
INTO EARLY NEXT WEEK. THE SYSTEM BECOMES ABSORBED INTO A LARGE OPEN
TROUGH (OVER THE GREAT LAKES) THAT LIFTS OUT DURING THE MIDDLE OF
NEXT WEEK. THE GFS ENSEMBLES THEN SHOW MOSTLY AN OPEN WAVE THAT
MOVES THROUGH THE WEST BUT THE OPERATIONAL RUN SHOWS A CLOSED LOW
MOVING OUT OF THE PACIFIC NORTHWEST AND INTO CENTRAL HIGH PLAINS BY
FRIDAY. AM A LITTLE BIT HESITANT WITH THIS SOLUTION AS OTHER MODELS
ARE SHOWING MORE OF AN OPEN PROGRESSIVE SYSTEM. OTHERWISE...IT LOOKS
LIKE A RETURN TO A WETTER PATTERN BY TUESDAY NIGHT ACROSS THE CWA.

TEMPS START OFF ABOVE NORMAL MONDAY AND TUESDAY THANKS TO THE RIDGE
BUT COOL TO BELOW NORMAL WEDNESDAY.

SOME RIDGING IS EXPECTED TO RETURN AT THE END OF THIS PERIOD BUT
OFTEN TIMES THE ATMOSPHERE TENDS TO BE UNSTABLE ON THE BACKSIDE OF A
TROUGH. WITH PLENTIFUL LOW LEVEL MOISTURE AROUND...WILL LEAN MORE ON
THE WETTER SIDE OF THINGS FOR NOW. JAMBA

&&

.AVIATION...
PATCHY LIFR CONDITIONS THIS MORNING SHOULD BURN OFF THIS MORNING.
SEE TAFS FOR DETAILS. LOW CLOUDS/FOG SHOULD LIFT TO SCATTERED
CUMULUS FOR GLENDIVE/SIDNEY AND WOLF POINT. A VFR CEILING MAY HANG
TOUGH AT GLASGOW THROUGH THE AFTERNOON. PATCHY FOG IS A POSSIBILITY
AGAIN LATE TONIGHT ESPECIALLY AT WOLF POINT. JAMBA

&&

.HYDROLOGY...
HAVEN/T HAD RECENT REPORTS OF FLOODING FROM STREAMS...SO WILL LET
THE SMALL STREAM FLOOD ADVISORY EXPIRE THIS MORNING. MAY HAVE TO
ISSUE A STATEMENT FOR MUSSELSHELL RIVER AS LEVELS APPROACHING FLOOD
STAGE THERE. JAMBA

&&

.CLIMATE...
THE ALL-TIME RECORD RAINFALL FOR THE MONTH OF MAY AT GLASGOW WAS
BROKEN WEDNESDAY EVENING WHEN 0.49 INCHES FELL. SEE GTFRERGGW FOR
DETAILS.

AN ADDITIONAL 0.62 INCHES OF PRECIPITATION HAS FALLEN AS OF 1400
THURSDAY MAY 31ST MAKING FOR A NEW RECORD MONTHLY TOTAL OF 6.60
INCHES...SHATTERING THE PREVIOUS RECORD OF 5.98 INCHES.

THE WETTEST MONTH ON RECORD IN GLASGOW WAS IN JUNE OF 1923 WHEN
10.29 INCHES OF RAIN FELL.  THE MOST RAIN TO EVER FALL DURING A 24
HOUR PERIOD IS 4.99 INCHES...WHICH OCCURRED BACK IN AUGUST OF 1985.
RECORDS AT GLASGOW DATE BACK TO 1893. CB/TFJ/GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 1, 4:47 AM MST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
547 AM MDT FRI JUN 1 2007

MTZ016-017-020-022-023-011300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
WESTERN ROOSEVELT-GARFIELD-MCCONE-
547 AM MDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Valley

When
June 1, 5:00 AM MST to June 2, 5:00 AM MST
Where
Valley County, 10 mi W of Glasgow
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
48.200, -106.847

The Antelope Creek was out of it's banks and overrunning portions of Billingsley Road.

Flood, Phillips

When
June 1, 8:00 AM MST to June 2, 6:00 AM MST
Where
Phillips County, 3 mi SSE of Content
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
48.010, -107.505

Heavy rain caused the Tallow Creek to come out of it's banks and wash out a gravel road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32564, 32563.